Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 93, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 1:56 AM CDT for Walton County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 1:56 AM CDT (06:56 UTC)
- Expired
- May 4, 1998, 2:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Walton County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179 WUUS1 KTLH 040655 RRA SVRTLH FLC131-040745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 256 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WALTON COUNTY IN NORTHWESTERN FLORIDA * UNTIL 245 AM CDT (345 AM EDT) * AT 152 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF DE FUNIAK SPRINGS OR 11 MILES NORTH OF MOSSY HEAD MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PAXTON BY 200 AM CDT DARLINGTON BY 230 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:30 AM CDT, 26 minutes earlier.
Area forecast discussion, May 4, 1:30 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EDT MON MAY 4 1998 LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S. WE HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO MON MORNING. OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN MID-ATLANTIC STATES TUES AFTERNOON. MEANWHILE...ANOTHER CLOSED UPR LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND PUSH TOWARD THE WRN GREAT LAKES. AT THE SFC...THE BROAD LOW OVER THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST. BEST OMEGA AT TLH IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%. THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON. PREFER WARMER FWC TEMPS. BELIEVE POPS WILL DECREASE RAPIDLY BY MON AFT...MORE LIKE FWC. 16 LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
In the hours before
Local storm report, May 3, 8:22 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 PM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HARTSFIELD GA 1.75 INCH HAIL
05/03/98 COLQUITT GOLF BALL SIZED HAIL
FALLING BETWEEN HARTSFIELD
AND FUNSTON. REPORTED BY
PUBLIC.
0120 PM MOULTRIE GA 1 INCH HAIL
05/03/98 COLQUITT DIME...NICKEL...AND
QUARTER SIZED HAIL
REPORTED THROUGHOUT CITY
OF MOULTRIE. REPORTED BY
RADIO STATION.
0145 PM ADEL GA 1.75 INCH HAIL
05/03/98 COOK NUMEROUS REPORTS OF GOLF
BALL SIZED HAIL CAUSING
DAMAGE TO NUMEROUS
VEHICLES AROUND CITY OF
ADEL.
0215 PM GA 1.75 INCH HAIL
05/03/98 BERRIEN GOLF BALL SIZED HAIL
REPORTED ALONG HIGHWAY 129
ABOUT 4 MILES NORTH OF RAY
CITY (6 S NASHVILLE).
0220 PM GA 1 INCH HAIL
05/03/98 LANIER QUARTER SIZED HAIL
REPORTED 3 MI NORTH OF
LAKELAND ALONG HIGHWAY
135.
0225 PM BLAKELY GA .75 INCH HAIL
05/03/98 EARLY DIME SIZED HAIL REPORTED
IN BLAKELY.
0230 PM GA 1.75 INCH HAIL
05/03/98 EARLY NUMEROUS REPORTS OF DIME
TO GOLF BALL SIZED HAIL
COUNTYWIDE...LARGEST HAIL
NEAR TOWN OF DAMASCUS.
0405 PM CUTHBERT GA .75 INCH HAIL
05/03/98 RANDOLPH DIME SIZED HAIL REPORTED
IN CUTHBERT.
0450 PM DAWSON GA 1 INCH HAIL
05/03/98 TERRELL ONE INCH HAIL COVERING THE
GROUND.
0512 PM LEESBURG GA 1.5 INCH HAIL
05/03/98 LEE DIME TO NEAR-GOLF BALL
SIZED HAIL REPORTED NEAR
LEESBURG.
0530 PM NEW BROCKTON AL TORNADO
05/03/98 COFFEE TREES AND POWER LINES DOWN
AT HIGHWAY 233 AND AL HWY
167. FUNNEL CLOUD SIGHTED
EARLIER NEAR ELBA.
0537 PM WARWICK GA .75 INCH HAIL
05/03/98 WORTH DIME SIZED HAIL REPORTED
BY WARWICK P.D.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:42 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 63 min |
| May 4, 2:45 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| May 4, 2:49 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 61 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 47 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Bay | 62 min |
| May 4, 7:41 AM CDT | Severe Thunderstorm Warning | TAE | Franklin | 49 min |
| May 4, 3:02 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 48 min |
| May 4, 3:12 PM CDT | Tornado Warning | TAE | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.